# SDR 2017FA0000377

- Difficulty date: March 10, 2017
- Submitted: August 8, 2017
- Operation: General aviation
- Aircraft: N3523R
- Make and model: Cessna 172R
- Aircraft serial: 17281016
- Engine: Lyc IO360L2A
- Propeller: Mcauly 1C235LFA
- System (JASC): 8530 · Reciprocating Engine Cylinder Section
- Part: Cylinder Head
- Part number: 05K21104
- Condition: Cracked
- Location: Engine
- Stage of operation: NR
- How discovered: 9
- Nature of condition: O
- Precautionary procedure: O

## Discrepancy

ENGINE STARTED TO RUN ROUGH IN FLIGHT, THE STUDENT BROUGHT THE PLANE BACK.  START UP AND RUN UP REVEALED A DEAD CYLINDER.  VISUAL INSPECTION REVEALED A CRACK GOING FROM ONE SPARK PLUG HOLE TO WITHIN AN INCH OF THE OTHER AROUND THE CIRCUMFERENCE OF THE HEAD JUST ABOVE THE CYLINDER.  THIS IS THE THIRD CYLINDER TO CRACK ON THIS ENG.  PROBABLY CAUSED BY A DEFECTIVE CASTING PROCEDURE.  RECOMMEND GOING BACK TO THE OLD WAY OF CASTING CYLINDER HEADS.
